When discussing most medications, doctors usually list expected benefits first, then possible side effects. For chemotherapy drugs, the discussion is reversed: first doctors list expected side effects, then possible benefits. Each drug has its own unique side effect "signature" and regimen of secondary drugs with their own set of side effects. I have already written about hair loss and strange dreams. I recently experienced a new unexpected side effect: something caused my right leg to swell like an overstuffed sausage.
It is a frustratingly inexplicable side effect. It occurs after the Docetaxel treatments I have gotten every third week for the last few months. The drug's documentation says it occurs "in rare cases" but the root cause is not well known. I got a series of tests to rule out particularly bad possibilities like poor circulation, a blood clot, or problems with my lymphatic system. My surgeon says it does not appear to be related to surgery. That makes it just another random, mildly annoying side effect of chemotherapy. It didn't hurt; I just had to tie my shoe more loosely.
But what to do about it? The doctor prescribed some medication to reduce the swelling. It seems to be working. In the six days between treatments, I lost nine pounds, all from the leg! Of course, the medicine has its own set of side effects. Fatigue, in particular, but that goes away when I take another pill (for unrelated reasons) whose side effects include insomnia.
To test whether the swelling is really caused by the Docetaxel, the doctor omitted it from this week's treatment. She is still deciding whether to reduce the dosage, spread it out, or leave it unchanged. In any case, I am more than happy to accept a sausage leg if the drug takes care of the cancer.